|What happens between ARS and AIDS?
Jan 12, 2003
Thanks for everything. You are truly inspirational.
I guess my question is kind of general. We always hear about ARS and how "on average" it happens 2 weeks post exposure. Also, we always hear about how on average it takes 10 years to develop AIDS. But what happens in between???? I know T-cells go down, VL goes up and immune system declines. But what are the manifestations during this period. I feel like there's not a lot talk on this period.
I ask the question because 6 months after a potential (but very low risk) exposure, I got pretty sick. While I got better after a week or so, my lymph nodes swelled up toward the end, and now, 3 months later, they still persist (but are MUCH better). Would you say this would be typical for a period "in between" ARS and AIDS symptoms?
My risk was quite low (masturbating after removing a condom), but I've pretty much convinced myself I'm infected becuase what else could cause swollen lymph nodes this long.
Response from Dr. Dezube
You are asking what happens between the time periods of seroconversion (turning positive)[ARS] and the development of AIDS. One could write volumes on this subject; I'll write a few sentences with the clear understanding that this is far from complete.
This period is a time of clinical latency. In other words, your health would remain pretty good. Most patients during this period do not have many symptoms. HOWEVER, this period is NOT a silent period in terms of your immune system. During this period there is very active viral (HIV) replication as well as very active CD4 cell replication. In the absence of drug therapy, eventually the HIV wins over the CD4 cells, and the viral load rises and the CD4 cells fall. As your note indicates, during this time period the lymph nodes swell as they try to fight off the infection. Often lymph nodes can grow quite large.
As for you, you should get HIV tested. You should not assume that you are positive without being tested. Knowledge is power.
What are the various types of chemotherapy used for KS?
HPV Concern- how concerned should I be
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.